April 06 2020 08:00
Navigation
Users Online
bullet.gif Guests Online: 1

bullet.gif Members Online: 0

bullet.gif Total Members: 304
bullet.gif Newest Member: ruthbrown
Latest Articles
bullet.gif New Pediatric Stroke...
bullet.gif EM Talks on MP3
bullet.gif Ethical & Legal Aspe...
bullet.gif Advanced Trauma Life...
bullet.gif Snakes of Medical Im...
Host
NEPI website developed, maintained & supported by EmergencyMedicine.in
View Thread
NEPI » Emergency Medicine » Clinical case discussions
 Print Thread
Endosulfan poisoning
imron
24yr male presented 3hrs after consumption of unknown quantity of pesticide endosulfan poison (Container was available to us after a while)

He was first seen at another small hospital where he was treated as per the norms of organophospate poisoning with atropine 100ml and pralidoxime 1gm. He was given 200mg of phenobarbitone and 5mg midazolam, intubated there and shifted to us as they could not control his seizures. They had also catherized him.

On arrival to our ED he was having continous generalized tonic clonic seizures. The paramedic could ventilate him despite his seizures.

P-70
BP-Could not be measured. Radial pulses were palpable.
RR-Ventilated at 24/min
Sp02-Sporadically showed 85-90% due to seizures
T-108.6F (Axillary)
Approx wt 50kg
Catheter had dark colored urine

He had a cardiac arrest immediately. CPR was started continued for 5 mins with no response. Persistent asystole. He recieved 10ml of 10%% calcium gluconate and 100ml of sodium bicarbonate iv bolus during CPR as well as 1mg of adrenaline. The atropine which was still flowing was allowed to continue. With another 5mins of CPR he responded with a good pulse of 140/min.

We assumed he was highly likely to have consumed Endosulfan.

Immediate problems were:
Refractory seizures
Hyperthermia
Rhabdomyolysis

We started ice water cooling measures and a 1L fluid bolus with normal saline.
He recieved the following drugs in approx 20-35mins
Inj Midazolam 5mg IV
Inj Midazolam 5mg IV
Inj Thiopentone 100mg IV
Inj Thiopentone 100mg IV
Inj Lorazepam 5mg IV
Inj Phenytoin 1000mg IV
Inj Thiopentone 100mg IV (Seizures persisting in face & neck)
Inj Phenobarbitone 1000mg IV
Inj Thiopentone 100mg IV (Seizures persisting in face only)
Inj Lorazepam 5mg (All seizure activity subsided)

His post resus ABG showed a pH of 7.0 and K+ of 5.9

He was admitted to an intensive care unit but was discharged against medical advice 24 hrs later due to financial contraints in his family.
Therefore could not be follwed up.

We had controlled his seizures with multiple drugs.
Every hospital has its own method or protocol of managing such patients.


What is the ideal treatment of seizures in endosulfan poisoning?
Are there any proper evidence or studies?



(No specific antidote. Control seizures with phenobarbital supported with diazepam. Atropine, pralidoxime, morphine derivatives and adrenergic compounds are contraindicated - BAYER MATERIAL SAFETY DATASHEET FOR ENDOSULFAN May 2007)
.
 
www.emergencymedicine.in
maroju
It must've been a nightmare scenario, what with such a multitude of problems.

Personally I have no experience in dealing with Endosulfan (organochlorine) poisoning. There is a reported case of severe impairment of cerebral function and continued seizures ia a patient one year after the suicidal ingestion of an endosulfan containing formulation. (Shemesh et al. 1988)

Looks like you threw most anticonvulsants at that rather adamant seizure... Apart from suggesting Diazepam/lorazepam IV as 1st line, the literature suggests Phenytoin IV (loading dose of 15mg/kg infusion) for the unresponsive ones.

It is not clear from your account if this patient was adequately paralysed...

Some references:

Blanco-Coronad JL et al. acute intoxication by endosulfan. Clin Toxicol 1992; 30: 575-583

Shemesh Y et al. Survival after acute endosulfan intoxication. Clin Toxicol 1988; 26: 265-268

Olanoff LS et al. Acute chlordane intoxication. J Toxicol-Clin Toxicol 1983; 20: 291

Pradhan S et al. Selective involvement of basal ganglia and occipital cortex in a patient with acute endosulfan poisoning. J Neurol Sci 1997; 147: 209-13
 
imron
Benzodiazepines, phenytoin had no effect on the seizures.
We paralysed him with vecuronium immediately after seizures had subsided. We couldn't arrange for EEG monitoring in the ED at that time.

This raises another question..

Can patients with refractory seizures be paralysed BEFORE controlling the seizures, when EEG monitoring is unavailable?

Paralysis with neuromuscular blocking agents will prevent manifestation of seizures. This gives a false sense of security that the seizure has subsided. The neuronal discharge in the brain will continue and will lead to cerebral edema - coning. However paralysis will prevent heat generation and muscle damage.

I feel immediate paralysis is advised only if EEG monitoring is available.

Any comments?
 
www.emergencymedicine.in
maroju
How many centers have immediate access to EEG monitoring? I would certainly go for paralysing agents with adequate sedation in cases of Status epilepticus / 'seizures refractory to most medications' even if there is no EEG monitoring. You could always start monitoring when it is available. But, I feel the benefits of controlled ventilation far outweigh the cons.

I agree that paralysing a patient with NM blockers would only mask the underlying cerebral activity. However, I think it is very important to try and reduce the overall BMR. This in turn would delay any subsequent Metabolic Acidosis. This, along with proper ventilation (aided by paralysing agents) would again be useful in preventing the eventually inevitable cerebral hypoxia and its subsequent fallouts.
Edited by maroju on 21-08-2008 21:42
 
Jump to Forum:
Login
Username

Password



Forgotten your password?
Request a new one here.
Want to join a discussion?
Starting/Replying to a discussion thread in NEPI Forum
Copyright © 2006-2020 EmergencyMedicine.in All Rights Reserved